You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Fatal Allopurinol-Induced Hypersensitivity Syndrome Associated With Pancreatic Abnormalities

Fathallah, Neila MD*; Ben Salem, Chaker MD*; Slim, Raoudha MD*; Kaabia, Naoufel MD†; Letaief, Amel MD†; Bouraoui, Kamel MD*

JCR: Journal of Clinical Rheumatology:
doi: 10.1097/RHU.0b013e3181dfbaf7
Case Report
Abstract

Allopurinol hypersensitivity syndrome is a severe adverse reaction characterized by rash, fever, and internal organ involvement. We report a case of fatal allopurinol-induced hypersensitivity syndrome associated with acute pancreatitis.

A 46-year-old man was treated by allopurinol for asymptomatic hyperuricemia. The patient developed a diffuse erythrodermic maculopapular eruption and fever. Laboratory analysis revealed cytolysis and cholestasis, amylases and lipases were highly elevated. Computed tomography scans revealed pancreatitis Grade C. The treatment of asymptomatic hyperuricemia should only be initiated when there is a clear indication to reduce the incidence and the severe consequences of allopurinol hypersensitivity syndrome.

In Brief

This patient self-administered allopurinol after it had been given inappropriately for asymptomatic hyperuricemia and discontinued when a rash occured.

Author Information

From the *Department of Clinical Pharmacology, Faculty of Medicine of Sousse, Sousse, Tunisia; and †Department of Infectious Diseases, Farhat Hached University Hospital, Sousse, Tunisia.

Correspondence: Neila Fathallah, MD, Department of Clinical Pharmacology, Faculty of Medicine of Sousse, Avenue Mohamed Karoui, 4002 Sousse, Tunisia. E-mail: neilafathallah@gmail.com.

© 2010 Lippincott Williams & Wilkins, Inc.